Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 367, NWS Denver/Boulder, CO

August 1, 2023Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2023, 6:49 PM MDT for Morgan County, Colorado. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2023, 6:49 PM MDT (00:49 UTC)
Expired
Aug 1, 2023, 7:30 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Morgan County, CO

The radar

The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 7:02 PM MDTTSTM WND GST 622 Ene Wiggins, COMesonet station CO039 Wiggins Bijou Creek.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS55 KBOU 020049
SVRBOU
COC087-020130-
/O.NEW.KBOU.SV.W.0367.230802T0049Z-230802T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
649 PM MDT Tue Aug 1 2023

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southwestern Morgan County in northeastern Colorado...

* Until 730 PM MDT.

* At 648 PM MDT, a severe thunderstorm was located 5 miles southwest
  of Wiggins, or 19 miles west of Fort Morgan, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* This severe thunderstorm will be near...
  Wiggins around 705 PM MDT.

Other locations in the path of this severe thunderstorm include
Goodrich, Fort Morgan and Weldona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4021 10377 4003 10412 4007 10415 4033 10415
      4041 10399
TIME...MOT...LOC 0048Z 232DEG 17KT 4016 10413 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

DANIELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:35 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 1, 2:35 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
235 PM MDT Tue Aug 1 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 1252 PM MDT Tue Aug 1 2023

...Flash Flood Watch remains in effect through midnight...

On the synoptic scale, the upper level ridge will be centered
Texas with a moist south/southwesterly flow over Colorado. A
combination of a very moist airmass, slow storm motions and moist
soils in areas already flooded from yesterday's rainfall have set
the table for another day for potential flash flooding. Storms
have been slow to develop over the higher terrain so far this
afternoon, but the HiRes models and the latest radar scans show
the coverage increasing then shifting east late this afternoon and
evening. SPC analysis show precipitable water values around one
inch in the foothills, 1.1 to 1.5 inch across the plains. Both
factors elevate the risk of flash flooding so the current flood
watch will remain in effect until midnight. WPC keeps most of the
forecast area in a marginal risk of excessive rainfall, with a
slight risk over Larimer County. There is a slight risk of severe
storms over the northeast plains as well, with MLCAPEs 1000-2000
j/kg this afternoon. Strong/severe wind gusts 55 to 65 mph most
likely but can't rule out hail to one inch in diameter possible.
Both of these have occurred up near Cheyenne a short time ago.
Most of the activity should taper off after midnight. On
Wednesday, there should be a slight decrease in MLCAPE and
precipitable water values, at least from the urban corridor
westward. MLCAPE values around Denver of 600-800 j/kg. Both values
still pretty high across the plains, PWAT of 1.2-1.3 inch with
MLCAPE of 1400-1800 k/kg. SPC still has areas east/southeast of
Denver in a marginal risk of severe on Wednesday. No Flash Flood
Watch planned for Wednesday, but that can be reassessed once
today's watch has expired.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 1252 PM MDT Tue Aug 1 2023

The focus of convective activity shift primarily to the eastern
plains for Thursday as an upper-level shortwave clips northeastern
Colorado. Increased instability with MLCAPE values locally
exceeding 1,500 J/Kg and PW values ~150% of normal will support
a few strong afternoon/evening thunderstorms, especially in the
rural plains with parameters most favorable in the far NE corner
of the state. Steering level flow should be a little stronger and
keep storms moving, but with ample moisture still available and
some question as to preceding soil conditions, localized flooding
wouldn't be out of the question with the stronger storms, nor some
larger hail between 1-2" in diameter.

There's quite broad consensus in transient ridging for Friday and
a notable reduction in thunderstorm coverage. Nonetheless, at
least isolated afternoon showers and thunderstorms will remain
possible for most, and a little greater coverage over the higher
terrain. Temperatures will hold mostly steady with highs in the
upper 80's to near 90F for the lower elevations.

The break in our active pattern looks short-lived, as the upper
level pattern becomes much more supportive for stronger
thunderstorms by Saturday afternoon or evening. A more pronounced
shortwave and robust surface front will push south into Colorado
later in the day, with more favorable shear and an approaching jet
providing an additional dynamic boost under its left exit region.
Conditions should therefore be supportive of more widespread
thunderstorm coverage over the plains, with potential for several
severe storms and large hail.

We'll likely be a little drier by Sunday, and considerably cooler
in the post-frontal environment. Latest guidance has continued
the downward trend in temperatures, with increasing likelihood of
highs remaining in the 70's, well below normal.

Details are fuzzier for next week but big picture seems to suggest
general northwest flow aloft with ridging to our southwest, and
thus support at least isolated to scattered afternoon PoPs,
highest in the high country.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Aug 1 2023

Generally VFR will prevail, however another round of
thunderstorms will move across the terminals with gusty winds,
heavy rain, and local visibility restrictions expected. The most
likely time will be between 21Z and 01Z. There is a lesser chance
of thunderstorms from 01z until 05z, with more showers vs storms
at that time. The wind will be light and variable at most of the
terminals, then shift to the northwest as the showers and storms
move across the terminals after 20-21z this afternoon. The wind
should eventually transition to a S/SW drainage after 04-05z this
evening.

&&

.HYDROLOGY...
Issued at 1252 PM MDT Tue Aug 1 2023

Very moist airmass in place with storms developing over the higher
terrain this afternoon. Slow storm motions coupled with high
precipitable water value around 1.10 inch according to the latest
ACARS sounding this afternoon. No changes to the burn areas in
the forecast matrix this afternoon/evening with a moderate risk
of flash flooding. The threat may be slightly lower on Wednesday,
but a moderate risk still looks reasonable for Wednesday as well.
The threat of flash flooding is not confined to the burn areas as
the Flash Flood Watch will remain in effect for much of the
forecast area through midnight tonight.

Depending on how precipitation plays out through tomorrow, some of
the stronger storms over the eastern plains Thursday evening could
carry the potential for localized flooding for areas that received
antecedent rainfall, despite slightly faster storm motions.

Friday looks drier with more isolated thunderstorm coverage, but
likely still enough to warrant an isolated threat of flash
flooding for the burn scars.

Some strong to severe thunderstorms will be possible late on
Saturday, with greater overall coverage and an increase in
localized flood potential.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for COZ032-033-035-036-
038>046-048>051.

&&

SHORT TERM...Cooper
LONG TERM...Rodriguez
AVIATION...Cooper
HYDROLOGY...Cooper/Rodriguez
Hazardous weather outlook, Aug 1, 9:58 AM MDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
958 AM MDT Tue Aug 1 2023

COZ030>051-021600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
958 AM MDT Tue Aug 1 2023

...FLOOD WATCH FOR THE I-25 URBAN CORRIDOR, FRONT RANGE
FOOTHILLS, NORTHEAST PLAINS, AND PORTIONS OF THE NORTHERN
MOUNTAINS NOON TODAY UNTIL MIDNIGHT TONIGHT...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

The threat of flash flooding will remain in the forecast this
afternoon and evening as another round of storms with very heavy
rainfall move across the area. Numerous thunderstorms will
develop over the mountains in the early to mid afternoon hours,
spreading east across the I-25 Corridor through the late afternoon
hours and over the northeast plains this evening.

The strongest storms will be capable of producing 1.5 to over 2
inches of rain in 45 minutes or less. A couple storms may also
become severe with strong winds greater than 60 mph and hail up to
1.5 inches in diameter. The greatest threat of severe thunderstorms
appears to be along and Palmer Divide south and east of Denver.

Never drive through flooded roads or water of unknown depth. Avoid
recreational activities in or near burn areas today, have
multiple ways to receive warnings, and be ready to take action and
move to higher ground if a warning is issued for your area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The flash flood threat will continue on Wednesday afternoon and
evening. Storms that develop will be capable of producing locally
heavy rain and flash flooding.

Thursday and Friday will have decreased storm coverage, though
there will still be a low threat of flash flooding and a few
severe storms. Increased thunderstorm activity is possible again
over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight. However,
any reports of heavy rainfall, flooding, hail, and strong winds
will be appreciated.

In the hours before

Special weather statement, Aug 1, 4:10 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Denver CO
410 PM MDT Tue Aug 1 2023

COZ040-041-012245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
410 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Douglas
and southwestern Arapahoe Counties through 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lone Tree, or 13 miles south of Denver, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, Highlands Ranch,
Parker, eastern Littleton, Greenwood Village, Lone Tree and Castle
Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3944 10486 3954 10502 3971 10486 3955 10464
TIME...MOT...LOC 2209Z 222DEG 5KT 3955 10486

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DANIELSON
Local storm report, Aug 1, 4:19 PM MDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
419 PM MDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Flood            Buffalo Creek           39.38N 105.27W
08/01/2023                   Jefferson          CO   Public

            Via social media video indicated street
            flooding which has caused significant soil
            shift. No building damage but fast moving
            water can be seen on road ways.

&&

AD
Local storm report, Aug 1, 4:25 PM MDT, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
425 PM MDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Hail             5 SW Last Chance        39.68N 103.66W
08/01/2023  M1.25 inch       Washington         CO   Storm Chaser

&&

AD
Special weather statement, Aug 1, 5:05 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Denver CO
505 PM MDT Tue Aug 1 2023

COZ035-039-012330-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
505 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of northeastern Boulder
County through 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Pinewood Springs, or 29 miles southwest of Fort
Collins, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northern Boulder, western Longmont, Lyons, Jamestown, Raymond,
Pinewood Springs, Niwot and Allenspark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4030 10531 4029 10530 4030 10528 4028 10530
      4026 10530 4026 10507 4001 10519 4014 10550
      4016 10550 4017 10549 4018 10549 4018 10551
      4032 10544
TIME...MOT...LOC 2305Z 290DEG 14KT 4022 10540

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DANIELSON
Special weather statement, Aug 1, 5:40 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Denver CO
540 PM MDT Tue Aug 1 2023

COZ038-039-043-020030-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
540 PM MDT Tue Aug 1 2023

...A strong thunderstorm will impact portions of southwestern Weld
and northeastern Boulder Counties through 630 PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Longmont, or 21 miles south of Fort Collins, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southeastern Greeley, northeastern Boulder, Longmont, Evans,
Firestone, Johnstown, Frederick, Fort Lupton, Milliken, Berthoud,
Lochbuie, Dacono, Mead, Platteville, LaSalle, Gilcrest and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4009 10523 4030 10523 4044 10469 4003 10466
TIME...MOT...LOC 2340Z 258DEG 22KT 4024 10513

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DANIELSON
Local storm report, Aug 1, 6:25 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
625 PM MDT Tue Aug 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     Tstm Wnd Gst     8 SSW Grover            40.76N 104.28W
08/01/2023  M59 MPH          Weld               CO   Mesonet

            Mesonet station CW5040 Briggsdale.

&&

AD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:10 PM MDTAreal Flood AdvisoryBOUBoulder3 hr
Aug 1, 6:11 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Aug 1, 6:21 PM MDTSevere Thunderstorm WarningBOUMorgan24 min
Aug 1, 6:43 PM MDTSevere Thunderstorm WarningBOUMorgan32 min
Aug 1, 6:57 PM MDTFlash Flood WarningBOUMorgan3 hr
Aug 1, 8:25 PM MDTSpecial Weather StatementBOUWashington50 min
Aug 1, 9:16 PM MDTAreal Flood AdvisoryBOULarimer119 min
Aug 2, 2:01 PM MDTSpecial Weather StatementBOUMorgan44 min
Aug 2, 2:22 PM MDTAreal Flood AdvisoryBOUWeld3 hr
Aug 2, 2:31 PM MDTSpecial Weather StatementBOULogan44 min
Aug 2, 2:36 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick24 min
Aug 2, 3:10 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 2, 3:18 PM MDTSpecial Weather StatementBOULogan42 min
Aug 2, 3:24 PM MDTSevere Thunderstorm WarningBOULogan51 min
Aug 2, 3:34 PM MDTAreal Flood AdvisoryBOULogan, Sedgwick3 hr
Aug 2, 4:11 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick49 min
Aug 2, 5:13 PM MDTAreal Flood AdvisoryBOUPhillips, Sedgwick3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.